Mississippi, 2024Damaging Winds in Mississippi, August 28 to 29, 2024
August 28 to 29, 2024 · NWS JAN · 11 events in 8 counties and zones
Scattered strong to severe thunderstorms caused wind damage in parts of Mississippi during the afternoons of August 28th and 29th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $74,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered strong to severe thunderstorms caused wind damage in parts of Mississippi during the afternoons of August 28th and 29th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 28, 12:47 PM CST, 2 hours 4 minutes earlier.
Area forecast discussion, Aug 28, 12:47 PM CST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
147 PM CDT Wed Aug 28 2024
...New DISCUSSION...
.DISCUSSION...
Issued at 147 PM CDT Wed Aug 28 2024
Through Next Wednesday...
Tomorrow and Friday could be our last day to see significant heat,
approaching near 110F, as our air temperatures maintain into the mid
to high 90s and humidity values exceed 55%. Following days will see
more subdued air temperatures as more cloud coverage dominates the
region.
No change to the forecast or dynamics has been established for the
period: A diurnally driven maritime tropical weather regime will
prevail throughout the remainder of the period, initiating a rinse
and repeat forecast for the next week or so. Gulf moisture dominates
the meteorological conditions, as warm moisture surges throughout
the area, bringing a chance for showers and isolated thunderstorms
throughout the area. Convection is expected to develop daily by 2pm
and dissipate by 8pm. In advance of daily shower development expect
heat indices to climb near 100 degrees with some potential to exceed
that if precip coverage is less or delays longer in the day. This
would result from the residual soil/low level moisture from repeated
rain showers providing the humidity needed to raise our heat indices
around dangerous heat threat levels. There does not appear to be a
break in this diurnally driven regime until mid September./OAJ/
&&
.AVIATION...
(18Z TAFS)
Issued at 1231 PM CDT Wed Aug 28 2024
Isolated to scattered showers and thunderstorms will be possible
in southern zones between 19-23Z this afternoon, which could
result in flight restrictions. For the time being VFR conditions
are forecast to prevail areawide through the TAF period/OAJ/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 74 95 73 93 / 20 60 30 50
Meridian 73 95 71 95 / 20 50 20 40
Vicksburg 74 94 73 92 / 10 60 30 60
Hattiesburg 73 94 73 91 / 20 60 20 60
Natchez 73 91 72 88 / 20 60 30 70
Greenville 74 95 72 93 / 10 30 30 40
Greenwood 75 98 73 96 / 10 30 20 40
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
OAJ/OAJ/OAJ
In the hours before
Special weather statement, Aug 28, 1:19 PM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Jackson MS
219 PM CDT Wed Aug 28 2024
MSZ055-281945-
Simpson MS-
219 PM CDT Wed Aug 28 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SIMPSON COUNTY
THROUGH 245 PM CDT...
At 219 PM CDT, Doppler radar was tracking a strong thunderstorm near
Harrisville, or 8 miles west of Mendenhall, moving west at 10 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Harrisville and Union around 225 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3189 9014 3189 9015 3203 9009 3202 8991
3186 8994
TIME...MOT...LOC 1919Z 097DEG 9KT 3195 9002
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CESpecial weather statement, Aug 28, 1:21 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Jackson MS
221 PM CDT Wed Aug 28 2024
MSZ054-062-281945-
Copiah MS-Lincoln MS-
221 PM CDT Wed Aug 28 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LINCOLN AND SOUTH
CENTRAL COPIAH COUNTIES THROUGH 245 PM CDT...
At 221 PM CDT, Doppler radar was tracking a strong thunderstorm near
Beauregard, or 10 miles northeast of Brookhaven, moving west at 10
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Wesson and Beauregard around 225 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3177 9026 3166 9026 3162 9046 3175 9046
TIME...MOT...LOC 1921Z 080DEG 9KT 3171 9033
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CESpecial weather statement, Aug 28, 1:46 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Jackson MS
246 PM CDT Wed Aug 28 2024
MSZ061-282015-
Franklin MS-
246 PM CDT Wed Aug 28 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FRANKLIN COUNTY
THROUGH 315 PM CDT...
At 246 PM CDT, Doppler radar was tracking a strong thunderstorm over
Little Springs, or 11 miles southeast of Meadville, moving west at 5
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bude and Little Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3135 9087 3148 9088 3150 9063 3135 9063
TIME...MOT...LOC 1946Z 087DEG 6KT 3140 9071
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DLSpecial weather statement, Aug 28, 2:25 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Jackson MS
325 PM CDT Wed Aug 28 2024
MSZ059-061-062-282100-
Jefferson MS-Lincoln MS-Franklin MS-
325 PM CDT Wed Aug 28 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LINCOLN...
SOUTHEASTERN JEFFERSON AND NORTHERN FRANKLIN COUNTIES THROUGH 400 PM
CDT...
At 325 PM CDT, Doppler radar was tracking a strong thunderstorm near
Union Church, or 16 miles northeast of Meadville, moving west at 15
mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Union Church around 330 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3146 9106 3177 9091 3173 9074 3170 9073
3170 9066 3147 9077
TIME...MOT...LOC 2025Z 100DEG 11KT 3166 9073
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CESpecial weather statement, Aug 28, 2:38 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Jackson MS
338 PM CDT Wed Aug 28 2024
MSZ049-282115-
Rankin MS-
338 PM CDT Wed Aug 28 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL RANKIN COUNTY THROUGH
415 PM CDT...
At 337 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brandon, moving west at 10 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Jackson and Brandon around 345 PM CDT.
Monterey around 355 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3229 8988 3217 8989 3218 9010 3235 9006
TIME...MOT...LOC 2037Z 111DEG 9KT 3226 8994
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CEThunderstorm Wind, Rankin
- When
- August 28, 2:51 PM CST
- Where
- Rankin County, 0.65 mi SSE of Brandon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- NWS Employee
- Coordinates
- 32.261, -89.977
Four trees along Louis Wilson Drive lost large limbs or were split, small branches were blown down across the area, several fences were blown down, and a trampoline was lofted into a house. Small hail accompanied the onset of high winds and stripped small leaves and branches from the nearby trees.
Thunderstorm Wind, Jones
- When
- August 28, 4:35 PM CST
- Where
- Jones County, 0.71 mi E of Service
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 31.730, -89.218
A tree was blown down on Springhill Road.
Thunderstorm Wind, Scott
- When
- August 29, 2:27 PM CST
- Where
- Scott County, 0.67 mi ESE of Otho
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 32.225, -89.410
Multiple trees were blown down near the intersection of MS Highway 501 and Morton-Marathon Road.
Thunderstorm Wind, Scott
- When
- August 29, 2:30 PM CST
- Where
- Scott County, 2.15 mi SSW of Kalem
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 32.320, -89.610
A tree was blown down at MS Highway 481 and Interstate 20.
Thunderstorm Wind, Rankin
- When
- August 29, 2:51 PM CST
- Where
- Rankin County, 2.97 mi WSW of Leesburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 32.418, -89.819
A tree was blown down near the intersection of McKay Place and MS Highway 43.
Thunderstorm Wind, Scott
- When
- August 29, 2:55 PM CST
- Where
- Scott County, 1.17 mi W of Morton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 32.350, -89.690
Several large tree limbs were blown down along Morton Rankin County Line Road.
Thunderstorm Wind, Warren
- When
- August 29, 3:10 PM CST
- Where
- Warren County, 1.11 mi W of Waltersville
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 32.370, -90.849
A tree was split along Confederate Avenue east of Vicksburg.
Thunderstorm Wind, Neshoba
- When
- August 29, 3:25 PM CST
- Where
- Neshoba County, 0.58 mi W of Burnside
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 32.850, -89.110
Multiple trees were blown down in the Burnside community.
Thunderstorm Wind, Grenada
- When
- August 29, 4:25 PM CST
- Where
- Grenada County, 0.9 mi SE of Grenada
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 33.770, -89.810
Multiple trees were blown down in Grenada and the surrounding areas.
Thunderstorm Wind, Montgomery
- When
- August 29, 4:50 PM CST
- Where
- Montgomery County, 0.35 mi WSW of Winona
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 33.478, -89.736
A power line was blown down near the intersection of Applegate Street and Powell St.
Thunderstorm Wind, Carroll
- When
- August 29, 4:55 PM CST
- Where
- Carroll County, 1.5 mi SSW of Coila
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 33.380, -89.980
Two trees were blown down along MS Highway 17 near Coila.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Dakota, August 28 to 29, 20243 injured · $2.0 million · EF1 · 25 events
- Heat in Nevada, August 28, 20241 death · 1 event
- Heat in Arizona, August 28, 20241 death · 1 event
- Heavy Snow in Montana, August 28, 20241 death · 1 event
- Tornadoes and Hail in South Dakota, August 28, 2024EF2 · 6 events
- Damaging Wind in Louisiana, August 28, 2024$200,000 · 78 kt wind · 1 event
- Damaging Wind in Missouri, August 28, 2024$80,000 · 60 kt wind · 1 event
- Flash Flooding and Damaging Winds in Kentucky, August 28, 2024$54,000 · 60 kt wind · 5 events
- Damaging Wind in Missouri, August 28, 2024$40,000 · 1 event
- Wildfire in California, August 28, 2024$30,000 · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, August 28 to 29, 202414 events
- Tornado and Lightning Strike in Florida, August 28, 2024$15,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1215055, 1215059, 1215066, 1215068, 1215072, 1215070, 1215073, 1215074, 1215076, 1215079, 1215080.